Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 187, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 14, 2003, 9:26 PM EDT for Chatham County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2003, 9:26 PM EDT (01:26 UTC)
- Expired
- Oct 14, 2003, 10:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 150126 SVRRAH NCC037-150215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 925 PM EDT TUE OCT 14 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1015 PM EDT * AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SILER CITY...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... PITTSBORO AROUND 945 PM MONCURE AND JORDAN LAKE AROUND 955 PM DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY THE DAMAGING WINDS CAN BE DEADLY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3586 7956 3560 7958 3557 7898 3584 7894 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:30 PM EDT, 6 hours 56 minutes earlier.
Area forecast discussion, Oct 14, 2:30 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT TUE OCT 14 2003 THROUGH TONIGHT: WHAT ENDED UP BEING RATHER IMPRESSIVE ISENTROPIC UPGLIDE NOTED WELL ON THE 300K SURFACE IN COMBINATION WITH THE WEAK UPPER LEVEL JETLET HAS KEPT OCCASIONAL RAIN AND COPIOUS CLOUDINESS OVER MUCH OF THE CWA. LACK OF INSTABILITY OUGHT TO SUPPRESS DEEP CONVECTION ENOUGH TO LIMIT SEVERE THREAT. HOWEVER A FEW GUSTS OVER 40 MPH ARE CERTAINLY POSSIBLE... EVEN IN A SHOWER... IF THE STRONG WINDS ALOFT ARE ABLE TO MIX DOWN. THE CURRENT RAIN AREA IS EXPECTED TO MOVE EAST OUT OF THE CWA AS THE UPGLIDE WANES... THEN WE SHOULD SEE A FAST-MOVING SHOWER AND STORM BAND THROUGH THE EVENING. WILL PUSH PRECIP OUT OF THE EAST BY 05Z. EXPECT LOWS GENERALLY 50-55. WED/THU: WED STILL APPEARS TO BE A CLEAR AND BLUSTERY DAY WITH GOOD SUBSIDENCE. WILL HAVE WINDS ABOUT 15-20 MPH WITH GUSTS 25-35... QUITE BREEZY BUT BELOW ADVISORY CRITERIA. THICKNESSES SUPPORT A LEAN TOWARD THE COOLER END OF MOS... MAINLY 67 TO 72. WEAK RETURN FLOW SHOULD BRING A MODEST INCREASE IN CLOUDS DURING THE DAY THURSDAY BUT MOSTLY SUNNY SHOULD STILL HOLD WITH NEARLY ZONAL FLOW. GFS MOS HIGHS ARE REASONABLE. FRI/FRI NIGHT: LAST 2 GFS RUNS ARE SHOWING A SLOWING/DEEPENING TREND... WITH THE 12Z RUN GOING BACK TO A MERGING OF THE VORT MAXIMA & DEVELOPMENT OF A STRONG SURFACE LOW CROSSING NC FRI NIGHT. THIS MAY BE OVERLY VIGOROUS & WILL REFRAIN FROM JUMPING INTO THIS SOLUTION NOW... SO WILL KEEP THE CHANCE POPS AS THEY ARE... COMING IN AFTER 00Z SAT. -GIH SATURDAY THROUGH TUESDAY...THE MODEL TRENDS CONTINUE TO SUPPORT A STRONGER UPPER TROUGH TO SWING OVER THE SOUTHERN APPALACHIANS AND ACROSS CENTRAL NC DURING SATURDAY. HOWEVER... MODELS WERE QUITE VARIABLE IN THE STRENGTH... TIMING AND POSITION OF THE UPPER TROUGH FORECAST LATE IN THE WEEK. THE LATEST GFS RUN WAS PREFERRED AND SHOWED A POTENT VORTICITY MAXIMUM TRACKING DEEPER INTO THE SOUTHEAST... MOVING FROM THE TENNESSEE VALLEY REGION TO SOUTH GEORGIA BY 12Z SATURDAY... THEN ROUNDING THE TROUGH AND MOVING UP THE COAST SATURDAY AFTERNOON. THIS INDUCES A COASTAL SURFACE LOW OVER THE GULF STREAM... THAT TRACKS NE UP THE COAST. THE UPPER LOW PASSES OVERHEAD OF CENTRAL NC SATURDAY AFTERNOON AND EVENING. THUS... WE NEED TO KEEP THE RAIN CHANCES IN FOR ALL OF SATURDAY... AND LOWER MAXIMUM TEMPERATURES AS WELL. RAPID CLEARING SPREADS IN BEHIND THE SYSTEM SATURDAY EVENING... WITH BREEZY... COOL AND DRY CONDITIONS SATURDAY NIGHT AND SUNDAY. HIGH PRESSURE IS EXPECTED TO BUILD IN FOR MONDAY AND TUESDAY WITH COOL NIGHTS AND MILD DAYS. -PWB .RAH...NONE. HARTFIELD/BADGETT
Hazardous weather outlook, Oct 14, 5:59 AM EDT, 15 hours 27 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 559 AM EDT TUE OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED UNDER THE HEADER RDUSPSRAH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Oct 14, 8:55 PM EDT, 31 minutes before
NCZ008-021>025-038>041-073>077-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 855 PM EDT TUE OCT 14 2003 A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS THE PIEDMONT THIS EVENING...BRINGING BRIEF HEAVY RAINS AND STRONG WIND GUSTS. AT 9 PM...THE LEADING EDGE OF THE LINE OF SHOWERS EXTENDED FROM EAST OF GREENSBORO TO ASHEBORO AND BADIN LAKE. THE LINE WILL MOVE QUICKLY EAST...REACHING THE TRIANGLE AREA BETWEEN 930 PM AND 10 PM...AND SANFORD BY AROUND 10 PM. WIND GUSTS OF 25 TO 35 MPH OR GREATER CAN BE EXPECTED...ALONG WITH RAINS LASTING AN HOUR OR SO. THE WINDS WILL BE STRONG ENOUGH TO BLOW AROUND UNSECURED OBJECTS. SGY
Local storm report, Oct 14, 9:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
926 PM EDT TUE OCT 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM THOMASVILLE NC WIND DAMAGE
10/14/03 DAVIDSON PUBLIC REPORTS LARGE
TREEES DOWN...SHINGLES
BLOWN OFF ROOF...AND GAS
GRILL BLOWN AROUND.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 41 min |
| Oct 14, 10:09 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.